Help Interpreting my t3 lab result while on NDT AND Levo

Hi there,

I am 44 year old female, Hypo for 15 + years, Hashi's for at least 6+ years (when I was diagnosed). My labs came back today and tomorrow I see my Naturopath to go over results. Nurse said my labs look great, vit D low (27). I am addressing the Vit D, will soon start Iodine as that is really low (37 - range is 40-92 ), and i've been gluten/dairy free for 5 months which has almost put the Hashi's to rest :)

SO, my main symptoms and reason for visiting the Naturopath last fall were blurry vision and light-headedness almost regularly as well as sore joints - knees and fingers..I thought it was odd for my age. So she switched me from levo to 2 Grains of Naturethroid. WHOA!! my heart raced about 4 days into it and i freaked out and dropped myself to 1 Grain and even that revved me up, so I went on a 1/2 GR divided up into 2 doses for a month in a half and you can imagine what my labs did. Though when i first started on the NT, my lightheadedness and blurry vision went away. But then they came back, not the light-headedness so much but the blurry vision. Joints felt much better, so I suspect the levo.

Since labs were so out of whack, i went back on 88 mcg levo PLUS 1/2 Grain of Naturethroid, and I divide that up into two doses.

My new fasting labs are:

Free T4: 1.45 (0.93 - 1.70 ng/dL)

Free T3: 3.3 (2.0-4.4)

TSH: 0.341 (0.27 - 4.2)

I am thinking my T3 isn't high enough based on other posts, but since I am taking a tiny bit of NDT, should i be adding 20% to that T3 result? If so, that would put me in about the upper quartile of the T3 range???

Problem is I still feel lightheaded, but now only in the afternoons, after I take my second dose of NDT (1/4 grain).

Sorry for the long post but the information you all share is invaluable and I know you like to know every test result and as much information as possible so you can help.

Thank you!!

11 Replies

oldestnewest
  • May I ask how long you were on levo and how much were you taking when you were swtiched to 2gr? That is a substantial dose.

    Are you achy now you're back on levo? If not I would suspect your low vit d. I had sore hands and a weak grip out of the blue before I was diagnosed w extreme deficiency (10). Supplements sorted it out.

    Also sometimes had sore feet which resolved when I started self-injecting b12.

    I would just add a bit more levo. Should boost both t4 and t3. Or you could try raising your ndt. I suspect that those who use ndt would suggest you raise ndt and drop the levo. :-) I was thinking if you had an extreme reaction to the higher dose of ndt you might find a little more levo an easier transition but I think this may fall into the 'suck it and see' arena. Whatever you decide to raise, best to stick w it for a while (barring any intolerable side effects) and see how you feel.

    When I want to know how one product aligns w another I look at this chart, which you may find helpful: centraldrugsrx.com/pdf/Thyr...

    Is there a reason why you're taking a split dose of ndt? Splitting my dose of t3 gave me energy lags in the afternoon and some symptom breakthrough.

  • I was on levo for about 14 years and my dosage was 88 mcg when i was switched to 2 grains. I am a bit achy in my knees being back on the levo. I have been prescribed 10,000 iu Vit D for a while to try and get my levels back up. When supplementing the D, how long did it take you to get your levels optimal? And I agree i am in suck it up mode as I still need to experiment with the correct amount/mix of meds. But i am really curious about my T3 lab and whether or not i should read that result straight up or elevate it (because of the lack of t3 that was in my system when my blood was drawn.) If I leave my result as is, then i believe that T3 result is low and it would make a good case with my Dr. to increase the Naturethroid (and maybe decrease the levo). OR I could ask to go off of the Naturethroid all together and go all synthetic T4 + T3, but i think in the long run getting off the synthetic seems to be the way to go.

  • I'm not sure what you mean by the lack of t3 in your system. Do you mean that that result is a little low? It could be higher, you have some wiggle room. How long before the blood draw had you taken your meds?

    Vit d can be a nightmare, it took ages to get it in a good place and then I left off my supps intending to do a blood test and that process was drawn out so now my d is a bit low again. Are you taking it w some fat? If you take it w your fattiest meal it will absorb a bit better. The sunnier weather is coming so that might help boost it too.

  • Do you realise that the measurement in grains of NDT isn't the same as levothyroxine, i.e. 1 grain may state 60mg or 65mg but that relates to around 100mcg of levothyroxine in its effect due to the T3.

  • Yes, i just wish my Naturopath started me on a lower dose to begin with. Then I might not have panicked and gone back to the levo...:(

  • I'm not sure that starting iodine is a good idea. Your hypo isn't caused by iodine deficiency, but by the damage done by the Hashi's antibodies. Adding in more iodine - you're already getting some from your thyroid hormone replacement - is not going to help your thyroid. And, taking iodine with Hashi's can exacerbate symptoms, because it stimulates the thyroid gland, and therefore stimulates antibody activity. I think you ought to do some research - on both sides of the argument - before taking that step. If you type iodine into the search box at the top of the page, you will get a lot of posts on that very subject.

  • ok, thank you! I will do more research on this site before I broach that subject with my Naturopath.

  • No wonder you have been all over the place! Starting on 2 grains on NDT an awful lot! The NDT should be added very slowly as it takes a while for your body to get used to the NDT and then whilst you body was accepting the NDT increase the T4 already stored was decreasing do it would then have been a relatively smooth transition. Being very cautious I started on half a grain and I had a short 'flat' period where the. Alan e was a little out but at no point did I feel worse than before. I think you need to decide where your ultimate goal lies. Taking a mixture of medications may well be an unnecessary nightmare. If you decided to change to NDT I presume it's because you were not feeling good on Levo but did you find out why that could be? Usually it's dose not high enough, not converting properly or something in the Levo or fillers.

    Having started on NDT then perhaps your ultimate goal is to stick with only NDT. If your body was t working well with Levo then one of the problems, conversion could still be a problem and will be holding you back. So if you have t any recent results then test B12, folate, Vit-which you are now dealing with and ferritin. Post these results as a separate thread as getting those to optimal levels, usually high in range and that with help both yourcfeberal health and your thyroid. Once that is sorted then stop Levo and concentrate on getting the dose right for NDT. It may take some time and then take it from there. You may have read others have still added extra T3 etc but at this stage don't make it complicated if you don't need to. Remember things move slowly in the Thyroid world and trying too many things at the same time makes it very difficult to see what is working and what may be holding you back. Ask along the way if that helps. It took me a long time to get my dose correct and I had taken too much NDT. I got up to 3 grans and had bloods done and found I was over medication and finally felt well at 1.75 grains which I took all at once-could often forget a spilt dose and then a bit of fine tuning so I now do two grains every third day. Be fore I started NDT I got my conversion almost spot on so that must have helped me a lot but don't be afraid to drop you dose and see if you feel better. We are all individuals and you need to find the dose that's right for you which could be low like mine or high or somewhere in between but it's worth working at it. Just keep it simple.

  • I am actually taking a great B Complex drink, but i have not had my b12 tested. I know i am feeling better on more t3, so I am going to do what you said and slowly introduce more NDT and stop the levo. What a nightmare to try and dial in the correct dosage. Thank you for all of your advice, greatly appreciated!!!

  • Kristinap,

    If you want to increase your T3 raise your NDT dose a little. You could try 1/4 grain and if that isn't sufficient another 1/4 grain in a couple of weeks.

  • ok, thank you!

You may also like...